Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Lipschitz semigroup for an integro-differential equation for slow erosion

Authors: Rinaldo M. Colombo, Graziano Guerra and Wen Shen
Journal: Quart. Appl. Math. 70 (2012), 539-578
MSC (2010): Primary 35L65; Secondary 35L67, 35Q70, 35L60, 35L03
DOI: https://doi.org/10.1090/S0033-569X-2012-01309-2
Published electronically: May 18, 2012
MathSciNet review: 2986134
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study an integro-differential equation describing granular flow dynamics with slow erosion. This nonlinear partial differential equation is a conservation law where the flux contains an integral term. Through a generalized wave front tracking algorithm, approximate solutions are constructed and shown to converge strongly to a Lipschitz semigroup.

References [Enhancements On Off] (What's this?)

  • 1. D. Amadori and W. Shen, Global existence of large BV solutions in a model of granular flow, Comm. Partial Differential Equations 34 (2009), no. 7-9, 1003-1040.
  • 2. -, A hyperbolic model of granular flow, Nonlinear partial differential equations and hyperbolic wave phenomena, Contemp. Math., vol. 526, Amer. Math. Soc., Providence, RI, 2010, pp. 1-18. MR 2731985
  • 3. -, Mathematical aspects of a model for granular flow, Nonlinear Conservation Laws and Applications, IMA Volumes in Mathematics and its Applications, vol. 153, Springer, 2011, pp. 169-180.
  • 4. -, The slow erosion limit in a model of granular flow, Arch. Ration. Mech. Anal. 199 (2011), no. 1, 1-31. MR 2754335 (2012b:76178)
  • 5. -, Front tracing approximations for slow erosion, Dis. Cont. Dyn. Sys. (To appear).
  • 6. -, An integro-differential conservation law arising in a model of granular flow, J. Hyp. Diff. Eq. (To appear).
  • 7. L. Ambrosio, N. Fusco, and D. Pallara, Functions of bounded variation and free discontinuity problems, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 2000. MR 2003a:49002
  • 8. A. Bressan, Hyperbolic systems of conservation laws, The one-dimensional Cauchy problem. Oxford Lecture Series in Mathematics and its Applications, vol. 20, Oxford University Press, Oxford, 2000. MR 1816648 (2002d:35002)
  • 9. A. Cattani, R.M. Colombo, and G. Guerra, A hyperbolic model for granular flow, Zeitschrift für Angewandte Mathematik und Mechanik (2011), To appear.
  • 10. G.Q. Chen and C. Christoforou, Solutions for a nonlocal conservation law with fading memory, Proc. Amer. Math. Soc. 135 (2007), no. 12, 3905-3915 (electronic). MR 2341940 (2009c:35277)
  • 11. C. Christoforou, Systems of hyperbolic conservation laws with memory, J. Hyperbolic Differ. Equ. 4 (2007), no. 3, 435-478. MR 2339804 (2008f:35231)
  • 12. -, Nonlocal conservation laws with memory, Hyperbolic problems: theory, numerics, applications, Springer, Berlin, 2008, pp. 381-388. MR 2549169
  • 13. R.M. Colombo and G. Guerra, Hyperbolic balance laws with a non local source, Comm. Partial Differential Equations 32 (2007), no. 10-12, 1917-1939. MR 2372493 (2008k:35301)
  • 14. R.M. Colombo, G. Guerra, and F. Monti, Modelling the dynamics of granular matter, IMA Journal of Applied Mathematics (2011).
  • 15. C.M. Dafermos, Polygonal approximations of solutions of the initial value problem for a conservation law, J. Math. Anal. Appl. 38 (1972), 33-41. MR 0303068 (46:2210)
  • 16. K.P. Hadeler and C. Kuttler, Dynamical models for granular matter, Granular Matter 2 (1999), 9-18.
  • 17. P. Hartman, Ordinary differential equations, Classics in Applied Mathematics, vol. 38, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2002, Corrected reprint of the second (1982) edition [Birkhäuser, Boston, MA; MR 0658490 (83e:34002)]; MR 1929104 (2003h:34001)
  • 18. D. Li and T. Li, Shock formation in a traffic flow model with Arrhenius look-ahead dynamics, Networks and Heterogeneous Media 6 (2011), no. 4, 681-694.
  • 19. S. B. Savage and K. Hutter, The motion of a finite mass of granular material down a rough incline, J. Fluid Mech. 199 (1989), 177-215. MR 985199 (90a:73131)
  • 20. S. B. Savage and K. Hutter, The dynamics of avalanches of granular materials from initiation to runout. I. Analysis, Acta Mech. 86 (1991), no. 1-4, 201-223. MR 1093945 (92b:86016)
  • 21. W. Shen, On the shape of avalanches, J. Math. Anal. Appl. 339 (2008), no. 2, 828-838. MR 2375239 (2009c:35206)
  • 22. W. Shen and T.Y. Zhang, Erosion profile by a global model for granular flow, Arch. Ration. Mech. Anal. (To appear).

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 35L65, 35L67, 35Q70, 35L60, 35L03

Retrieve articles in all journals with MSC (2010): 35L65, 35L67, 35Q70, 35L60, 35L03

Additional Information

Rinaldo M. Colombo
Affiliation: Department of Mathematics, Brescia University, Italy
Email: rinaldo.colombo@unibs.it

Graziano Guerra
Affiliation: Department of Mathematics and Applications, Milano-Bicocca University, Italy
Email: graziano.guerra@unimib.it

Wen Shen
Affiliation: Department of Mathematics, Penn State University, Altoona, Pennsylvania 16601
Email: shen{\textunderscore}w@math.psu.edu

DOI: https://doi.org/10.1090/S0033-569X-2012-01309-2
Received by editor(s): December 22, 2011
Published electronically: May 18, 2012
Additional Notes: The work of this author was partially supported by an NSF grant no DMS-0908047.
Dedicated: Dedicated to Constantine Dafermos in honor of his 70th Birthday
Article copyright: © Copyright 2012 Brown University

American Mathematical Society